Kentucky, 2019

Flooding in Kentucky, January 24 to 31, 2019

January 24 to 31, 2019 · NWS PAH · 3 events in 3 counties and zones

More heavy rain impacted the region shortly after the middle part of the month, once again causing the Ohio and Green Rivers to rise above flood stage by the end of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

More heavy rain impacted the region shortly after the middle part of the month, once again causing the Ohio and Green Rivers to rise above flood stage by the end of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas. Some lesser-traveled roads in the bottomlands were flooded. The flooding continued into February on the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 24, 3:20 AM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Jan 24, 3:20 AM CST, 8 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
320 AM CST Thu Jan 24 2019

.SHORT TERM...(Today through Sunday morning)
Issued at 300 AM CST Thu Jan 24 2019

Lingering ground moisture this morning will be cause for concern
for patchy black ice/slick spots on area roadways, with temps
ranging thru the 20s. Satellite does show clouds departing
eastward, so should see some sunshine early, before another cloud
increase this pm, as a wave marches its energy across the Great
Lakes. Moisture spilling down all the way from there may result in
some light flurries across mainly the northern half of our area,
late today/early this evening. Blustering north winds may even
reduce vsbys at times in this flurry/light snow activity, but its
main impact will be bringing a blast of Arctic air, which will
send temps plummeting tonight. Single digits north, to mid teens
south, will combine with the winds to create wind chills in the
negative numbers, approaching but not quite reaching Advisory
criteria.

With the Arctic surface high pressure system settling to the south
on Friday, temps don't look to rise above freezing again til the
weekend. And while the mean trof across the Ohio valley positions
mainly cold/dry weather, it does embed energy aloft that is
capable of periodic pcpn bouts. We focused the period from 18z
Saturday to 18z Sunday for small chance mentions of either/or
pcpn, to account for this energy/moisture embed, potentially
reflecting itself at the surface. Any qpf squeezed out should be
minimal/minor impact.

.LONG TERM...(Sunday through Wednesday)
Issued at 300 AM CST Thu Jan 24 2019

The extended forecast period will continue to be dominated by fast
cyclonic flow aloft over the CONUS, with periodic bundles of energy
moving through from time to time. As a lobe of energy formerly in
the Hudson Bay area descends into the Great Lakes region on Sun
afternoon, a related mid level shortwave skipping across northern
parts of the PAH forecast area will be on the way out of the region.

A warming trend will continue into Mon as a larger shortwave of
energy dives out of western Canada ahead of a large central Canada
vortex that it will eventually merge with. This energetic system is
progged to induce a surface low which will arc through the upper
Midwest and the Great Lakes. At the same time, a cold front will
strengthen on the leading edge of an arctic airmass and surge
southeastward across the eastern CONUS. Fropa should occur late on
Mon in the PAH forecast area, providing enough lift for a swath of
pcpn (first rain, changing over to snow) starting Mon afternoon in
the northwestern counties and areawide Mon night. The 00Z ECMWF
appeared to downplay QPF quite a bit, but model consensus suggested
the possibility of a decent amount of snowfall, perhaps as much as
two inches, mainly in southwestern IN, southeastern IL, and western
KY Mon night as temps crash into the teens and lower 20s. Some snow
showers may linger in the far eastern counties after daybreak Tue,
followed by increasing sunshine during the day. However, highs on
Tue are forecast to be only in the 20s with a stiff northwesterly
breeze...a huge contrast to highs Mon in the mid 40s to lower 50s.

The deep-freeze train will continue into Day 7 (Wed) as the
aforementioned vortex influences the flow over most of the country.
There is a small chance of measurable snow by then, mainly in the
northern half of our region, ahead of a possible reinforcing surge
of frigid arctic air. After lows in the teens and single digits,
seeing the sun will be welcome while highs stay below freezing
Wed.

&&

.AVIATION...
Issued at 300 AM CST Thu Jan 24 2019

MVFR bases may linger early, but should dissipate during the
morning hours, as there is a brief improvement to VFR before the
next disturbance approaches from the north later today. KEVV/KOWB
will be the last to clear behind a recently departed front.
Another front, incoming late today, will likely yield another bout
of MVFR bases, and may include some light pcpn, though chances are
not high enough to include for terminal mention just yet. Winds
will crank up as the system makes passage this evening, with gusts
into the 20s kts potential into, if not thru, the overnight
hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jan 24, 3:28 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
328 AM CST Thu Jan 24 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
328 AM CST Thu Jan 24 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Wind chills late tonight will be in the negative single digits for
much of southern Illinois and southwest Indiana, and from near
zero to the single digits across much of southeast Missouri and
western Kentucky. Refer to the Special Weather Statement for
additional details.

River flooding is occurring or expected. Refer to river flood
warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a limited chance of snowfall over the weekend. Snow amounts
are expected to be light. Another snow event is forecast for
Monday night, but it is too early to forecast specific snowfall
amounts with any certainty with that system.

Wind chills will be near zero, or even in the negative single
digits, for parts of the area both Tuesday morning and Wednesday
morning.

River flooding is occurring or expected. Refer to river flood
warnings and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Muhlenberg

When
January 24, 12:00 PM CST to January 27, 2:00 PM CST
Where
Muhlenberg County, Paradise to 0.67 mi NNW of Knightsburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Flood, Union

When
January 25, 6:00 AM CST to January 31, 11:59 PM CST
Where
Union County, 0.69 mi WNW of Uniontown to 1.06 mi W of Uniontown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.774, -87.942

Flood, McCracken

When
January 26, 8:00 PM CST to January 31, 11:59 PM CST
Where
McCracken County, Ragland to 2.76 mi ESE of Rowlandtown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.170, -88.900

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798031, 798029, 798030.